Alert archive / Texas / Flash Flood Warnings in 2012
Flash Flood Warning 11, NWS Houston/Galveston, TX
NWS Houston/Galveston, TX issued this flash flood warning at Feb 3, 2012, 5:23 PM CST for Burleson County, Texas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 3, 2012, 5:23 PM CST (23:23 UTC)
- Expired
- Feb 3, 2012, 7:30 PM CST
- In force
- 2 hr
- Issued by
- NWS Houston/Galveston, TX
- Area
- Storm-based polygon
- Flood severity
- None
County Burleson County, TX
The radar
The Ft Hood radar (KGRK), 83 km from the middle of the area, began a volume at 23:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Fort Worth, TX (KFWD), launched 12:00Z, 11.4 hours before the alert went out and 259 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 717 J/kg
- Mixed-layer CIN
- -18 J/kg
- Mixed-layer LCL
- 493 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 183 m²/s²
- 0-3 km storm-relative helicity
- 283 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 3.8
The text
As transmitted, in the capitals the NWS used until 2016.
690
WGUS54 KHGX 032323
FFWHGX
TXC051-040130-
/O.NEW.KHGX.FF.W.0011.120203T2323Z-120204T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
523 PM CST FRI FEB 3 2012
THE NATIONAL WEATHER SERVICE IN LEAGUE CITY HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CENTRAL BURLESON COUNTY IN SOUTHEAST TEXAS...
* UNTIL 730 PM CST
* AT 522 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THAT SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL WERE
LOCATED IN THE WARNED AREA. RADAR ESTIMATES OF THREE INCHES IN
THE PAST HOUR HAVE BEEN OBSERVED.
* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR.
THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...
CEDAR CREEK...DEAN BRANCH...COPPER CREEK...REED CREEK...
DAVIDSON CREEK...BERRY CREEK...PECAN HOLLOW CREEK AND CARRINGTON
CREEK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SMALL CREEKS...STREAMS...BAYOUS..AND FARM-TO-MARKET OR OTHER
SECONDARY ROADS MAY FLOOD QUICKLY. AVOID LOCATIONS WHERE WATER COVERS
THE GROUND!
&&
PLEASE REPORT SEVERE WEATHER TO THE COUNTY SHERIFF...LOCAL POLICE...
OR DEPARTMENT OF PUBLIC SAFETY AND ASK THEM TO RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE.
LAT...LON 3064 9657 3062 9652 3063 9651 3061 9650
3062 9649 3060 9648 3061 9647 3060 9645
3054 9641 3049 9664 3058 9669
$$1 follow-up statement
418
WGUS74 KHGX 032359
FFSHGX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
559 PM CST FRI FEB 3 2012
TXC051-040130-
/O.CON.KHGX.FF.W.0011.000000T0000Z-120204T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BURLESON TX-
559 PM CST FRI FEB 3 2012
...FLASH FLOOD WARNING REMAINS IN EFFECT FOR CENTRAL AND EASTERN
BURLESON COUNTY UNTIL 730 PM CST...
AT 557 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA. RADAR
ESTIMATES OF OVER 5 INCHES OR RAIN ARE INDICATED OVER THE PAST 90
MINUTES AND HEAVY RAIN CONTINUES IN THE WARNED AREA. LOCAL LAW
ENFORCEMENT INDICATE HIGH WATER ON FM 1362 NEAR ROUTE 3101 AND ARE
PREPARING TO CLOSE THE ROAD.
RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR.
THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...
CEDAR CREEK...DEAN BRANCH...COPPER CREEK...REED CREEK...DAVIDSON
CREEK...BERRY CREEK...PECAN HOLLOW CREEK AND CARRINGTON CREEK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SMALL CREEKS...STREAMS...BAYOUS..AND FARM-TO-MARKET OR OTHER
SECONDARY ROADS MAY FLOOD QUICKLY. AVOID LOCATIONS WHERE WATER COVERS
THE GROUND!
&&
PLEASE REPORT SEVERE WEATHER TO THE COUNTY SHERIFF...LOCAL POLICE...
OR DEPARTMENT OF PUBLIC SAFETY AND ASK THEM TO RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE.
LAT...LON 3064 9657 3062 9652 3063 9651 3061 9650
3062 9649 3060 9648 3061 9647 3060 9645
3054 9641 3049 9664 3058 9669
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before this flash flood warning went out at Feb 3, 3:14 PM CST, 2 hours 9 minutes earlier.
Area forecast discussion, Feb 3, 3:14 PM CST, 2 hours 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 314 PM CST FRI FEB 3 2012 .DISCUSSION... SCT CONVECTION FIRING UP ACROSS THE CENTRAL PARTS OF THE CWA THIS AFTN AS THE DISTURBANCE MOVES NEWD OVER THE AREA. TSRAS MOVING AT A FAIRLY STEADY CLIP AND OBS NOT INDICATING THE PRESENCE OF A SFC BOUNDARY IN THE FA. SO NOT EXPECTING ANY TRAINING/FLOODING ISSUES ATTM. HOWEVER THE MAJOR ISSUE FOR THE SHORT TERM REMAINS THE FCST OF STRONG/POSSIBLY SVR STORMS OVERNIGHT/TOMORROW WITH THE PASSAGE OF THE COLD FRONT. SE TX LOOKS TO BE NEAR THE "STARTING POINT" OF THE BETTER/STRONGER JET DYNAMICS WHEN TIMED WITH FROPA. WHILE LOW- LEVEL MOISTURE WILL BE APLENTY...LIMITED DAYTIME HEATING COMBINED WITH THE PROGS OF A FAST MOVING FRONT SHOULD THEN KEEP A MAJORITY OF THE STORMS ON THE SIDE OF STRONG (VS. SEVERE) AS WELL AS BRIEF LOCALLY HEAVY RAINS (VS. TRAINING HEAVY RAINS). AN UPDATED HAZARD- OUS WX OUTLOOK WAS ISSUED EARLIER THIS AFTN...ACCOUNTING FOR THIS LINE OF THINKING. LOOKING AHEAD TO THE REST OF THE WEEKEND...MODELS KEEP THE TRENDS ON THE WET/ACTIVE SIDE. AS PER THE GFS (IN PARTICULAR)...A RATHER WELL-DEFINED SHORT-WAVE EMBEDDED IN THE SWLY FLOW ALOFT IS FCSTED TO MOVE ACROSS THE AREA SUN NIGHT/EARLY MON. ANY STORMS THAT FORM SHOULD BE ELEVATED AT THAT TIME. AFTER A SHORT BREAK ON MON THERE ARE HINTS OF YET ANOTHER S/WV ON TUES AS THE PERSISTENT SWLY FLOW ALOFT DRAGS THESE SYSTEMS ACROSS. MOST NOTABLY...LONG-RANGE PROGS NOT REALLY OFFERING UP A WHOLE LOT OF CHANGE TO THIS COOL/WET PAT- TERN FOR THE END OF NEXT WEEK AS THE DEEP SWLY UPPER FLOW REMAINS IN PLACE AS WELL AS THE OFFSHORE SFC FLOW. 41 && .MARINE... THE SEA FOG HAS NOT BEEN AS PREVALENT TODAY AS YESTERDAY AFTERNOON. HOWEVER...DEWPOINTS IN THE UPPER 60S AND LOWER 70S WERE JUST TO THE SOUTH...WHILE AND SOME PATCHY SEA FOG HAS DRIFTED ONTO GALVESTON ISLAND EARLIER THIS AFTERNOON. EXPECT THE FOG TO BECOME MORE WIDESPREAD BY MID EVENING AND PERSIST THROUGH THE NIGHT. THE LATEST GUIDANCE SUGGESTS THAT THE FOG MAY BEGIN TO LIFT IN ADVANCE OF THE COLD FRONTAL PASSAGE. THE MODELS ARE MOVING THE FRONT THROUGH THE BAYS IN THE MID AND LATE MORNING AND OFF THE COAST DURING MIDDAY TO MID AFTERNOON TIME PERIOD. MODERATE TO STRONG OFFSHORE WINDS WILL THEN DEVELOP SATURDAY NIGHT AND SUNDAY AND CONTINUE THROUGH MONDAY. 40 && .PREV DISCUSSION... /ISSUED 1207 PM CST FRI FEB 3 2012/ AVIATION... COMPLICATED FORECAST. MOST SITES WERE MVFR AT 18Z...HOWEVER BOTH KIAH AND KHOU BROKE OUT TO VFR. KUTS AND KCXO MAY STAY AT MVFR THROUGHOUT THE AFTERNOON GIVEN THE VICINITY OF THE WARM FRONT. KGLS WILL LIKELY EXPERIENCE PERIODS OF SEA FOG THROUGH SATURDAY MORNING. THE LATEST RADAR TRENDS INDICATE THAT SHOWERS WILL PROBABLY OVERSPREAD AT LEAST THE METRO HOUSTON SITES EARLY THIS AFTERNOON...WITH THE POSSIBILITY OF THUNDER BY 21Z. ALL INLAND SITES WILL LIKELY LOWER TO IFR THIS EVENING AND POSSIBLY LIFR. THE MODELS HAVE SPED UP THE ARRIVAL OF THE COLD FRONT ON SATURDAY. THUNDERSTORMS AHEAD AND ALONG THE FRONT ARE NOW FORECAST TO BEGIN BETWEEN 08Z AND 12Z WITH THE FRONT MOVING THROUGH KCLL AND KUTS BY 15Z...AND THEN THROUGH KIAH TOWARD 18Z. 40 && .PRELIMINARY POINT TEMPS/POPS... COLLEGE STATION (CLL) 60 64 43 56 36 / 70 70 20 50 50 HOUSTON (IAH) 64 71 49 58 39 / 60 70 30 50 50 GALVESTON (GLS) 62 71 54 57 44 / 50 70 40 50 50 && .HGX WATCHES/WARNINGS/ADVISORIES... TX...NONE. GM...NONE. &&
Hazardous weather outlook, Feb 3, 1:16 PM CST, 4 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 116 PM CST FRI FEB 3 2012 GMZ330-335-350-355-370-375-TXZ163-164-176>179-195>200-210>214-226- 227-235>238-041200- AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND- GALVESTON-GALVESTON BAY-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY- MADISON-MATAGORDA-MATAGORDA BAY-MONTGOMERY-POLK-SAN JACINTO- TRINITY-WALKER-WALLER-WASHINGTON- WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM- WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM- WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM- WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-WHARTON- 116 PM CST FRI FEB 3 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS. ...SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE NORTHERN HALF OF SOUTHEAST TEXAS... .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE THIS AFTERNOON FOR MUCH OF THE AREA AS THE AIRMASS REMAINS VERY MOIST AND UNSTABLE. A FEW STRONG OR SEVERE STORMS ARE POSSIBLE. THE MAIN RISK AREA FOR SEVERE THUNDERSTORMS IS ALONG AND NORTH OF BRENHAM TO CONROE TO LIVINGSTON LINE. WIDESPREAD SHOWERS AND THUNDERSTORMS WILL DEVELOP NEAR AND ALONG THE COLD FRONT AS IT APPROACHES LATE TONIGHT. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE ACROSS ALL OF SOUTHEAST TEXAS WITH RAINFALL AMOUNTS OF 1 TO 2 INCHES EXPECTED TO BE COMMON AND ISOLATED AMOUNTS OF 3 TO 5 INCHES POSSIBLE THROUGH SATURDAY MORNING. FOG...SOME DENSE ESPECIALLY NEAR THE BAYS AND NEARSHORE WATERS...IS POSSIBLE AGAIN TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE LOCALLY HEAVY RAINFALL THREAT WILL CONTINUE THROUGH THE MORNING HOURS AHEAD OF A COLD FRONT THAT WILL MOVE THROUGH SOUTHEAST TEXAS PRIMARILY DURING THE MORNING HOURS. THE FRONT WILL REACH THE COAST LATE MORNING TO EARLY AFTERNOON ON SATURDAY. FOG WITH SOME DENSE AREAS ESPECIALLY NEAR THE BAYS AND NEARSHORE WATERS IS POSSIBLE UNTIL THE COLD FRONT MOVES THROUGH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON...TONIGHT...AND ON SATURDAY MORNING.
In the hours before
Special weather statement, Feb 3, 4:30 PM CST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
430 PM CST FRI FEB 3 2012
TXZ197-198-212-032330-
GRIMES-WALLER-WASHINGTON-
430 PM CST FRI FEB 3 2012
...FUNNEL CLOUD SIGHTED NEAR CHAPPELL HILL...
AT 423 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 16 MILES SOUTHWEST OF NAVASOTA...MOVING NORTHEAST
AT 15 MPH. A FUNNEL CLOUD WAS SIGHTED WITH THIS STORM BUT HAD NOT
TOUCHED DOWN.
FUNNEL CLOUDS...ONE HALF INCH DIAMETER HAIL...WINDS UP TO 40 MPH...
ARE POSSIBLE WITH THIS STORM.
LOCATIONS IN THE PATH OF THIS STORM INCLUDE...WASHINGTON...ANDERSON
AND NAVASOTA.
GUSTY WINDS MAY CAUSE SMALL TREE BRANCHES TO BE BROKEN...AND
UNSECURED OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE
OR NON-CONVERTIBLE AUTOMOBILE UNTIL THIS STORM HAS PASSED. BRIEF
FUNNEL CLOUDS WILL ALSO BE POSSIBLE.
LAT...LON 3034 9616 3033 9615 3034 9614 3035 9616
3038 9614 3039 9612 3042 9611 3042 9609
3044 9610 3057 9602 3043 9581 3041 9581
3010 9616 3016 9627
TIME...MOT...LOC 2228Z 212DEG 14KT 3019 9619Local storm report, Feb 3, 5:19 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
519 PM CST FRI FEB 03 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0506 PM HAIL 7 E CALDWELL 30.53N 96.59W
02/03/2012 M0.25 INCH BURLESON TX LAW ENFORCEMENT
PEA SIZED HAIL ON HIGHWAY 21 AT CR 240...7 MILES EAST OF
CALDWELL.
&&
DHELVYThe office that day
Everything else NWS Houston/Galveston, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 3, 5:29 AM CST | Areal Flood Advisory | HGX | Liberty, Polk, San Jacinto | 2 hr |
| Feb 3, 6:00 AM CST | Flash Flood Warning | HGX | Liberty, Polk, San Jacinto | 2 hr |
| Feb 3, 8:28 AM CST | Flash Flood Warning | HGX | Liberty, Polk, San Jacinto | 2 hr |
| Feb 3, 9:21 AM CST | River Flood Warning | HGX | Liberty, Polk | 69 hr |
| Feb 3, 4:30 PM CST | Special Weather Statement | HGX | Grimes | 60 min |
| Feb 3, 4:35 PM CST | Tornado Warning | HGX | Grimes, Waller, Washington | 25 min |
| Feb 3, 4:42 PM CST | Severe Thunderstorm Warning | HGX | Brazos, Burleson | 48 min |
| Feb 3, 5:48 PM CST | Special Weather Statement | HGX | Brazos | 57 min |
Nearby
Flash Flood Warnings in Texas, 2012Every flash flood warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.